Alert archive / Montana / High Wind Warnings in 2008

High Wind Warning 13, NWS Billings, MT

October 26, 2008Carter County, Custer County, Fallon County, Montana

NWS Billings, MT issued this high wind warning at Oct 26, 2008, 3:28 AM MDT for Carter County, Custer County, Fallon County, Montana. It took effect at Oct 26, 2008, 6:00 AM MDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 26, 2008, 3:28 AM MDT (09:28 UTC)
In effect from
Oct 26, 2008, 6:00 AM MDT
Expired
Oct 26, 2008, 2:41 PM MDT
In force
9 hr
Issued by
NWS Billings, MT

Counties Carter County, MT, Custer County, MT, Fallon County, MT

What was reported inside it

TimeReportWhereRemark
Oct 26, 11:30 AM MDTHIGH SUST WINDS 43Baker, MTHIGH SUSTAINED WINDS RFOM 8 AM TO NOON MDT
Oct 26, 12:45 PM MDTHIGH SUST WINDS 442 Ese Alzada, MTNUMEROUS HIGH SUSTAINED WINDS FROM 9 AM TO 1 PM. ALZADA DOT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
639 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KBYZ 260928
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
328 AM MDT SUN OCT 26 2008

...STRONG NORTHWEST WINDS TODAY ACROSS MUCH OF SOUTHEAST MONTANA...

.A STRONG JET STREAM OVER THE AREA WILL RESULT IN STRONG WINDS
TODAY. NORTHWEST WINDS WILL INCREASE THIS MORNING AND BE
STRONGEST AROUND MID DAY...BEFORE DIMINISHING QUICKLY LATE IN THE
DAY AS SURFACE HIGH PRESSURE SETTLES INTO THE REGION.

MTZ032-033-037-270000-
/O.UPG.KBYZ.HW.A.0009.081026T1500Z-081027T0300Z/
/O.NEW.KBYZ.HW.W.0013.081026T1200Z-081027T0000Z/
CUSTER-FALLON-CARTER-
INCLUDING THE CITIES OF...MILES CITY...BAKER...EKALAKA
328 AM MDT SUN OCT 26 2008

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON.  

STRONG NORTHWEST WINDS OF 35 TO 45 MPH WITH OCCASIONAL GUSTS
AROUND 60 MPH ARE EXPECTED TO DEVELOP THIS MORNING. WINDS WILL BE
STRONGEST AROUND MID DAY...AND WILL DIMINISH THIS AFTERNOON AS
HIGH PRESSURE BUILDS INTO THE AREA.

DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR DANGEROUS
CROSSWINDS ON ROADWAYS ACROSS SOUTHEAST MONTANA TODAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

$$
2 follow-up statements
000 
WWUS75 KBYZ 261600
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1000 AM MDT SUN OCT 26 2008

...STRONG NORTHWEST WINDS TODAY ACROSS MUCH OF SOUTHEAST
MONTANA...

.STRONG NORTHWEST WINDS WILL OCCUR OVER SOUTHEAST MONTANA THROUGH
THIS AFTERNOON. THE WINDS WILL DIMINISH THIS EVENING AS STRONG
HIGH PRESSURE BUILDS INTO THE REGION. 

MTZ032-033-037-270000-
/O.CON.KBYZ.HW.W.0013.000000T0000Z-081027T0000Z/
CUSTER-FALLON-CARTER-
INCLUDING THE CITIES OF...MILES CITY...BAKER...EKALAKA
1000 AM MDT SUN OCT 26 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON. 

STRONG GUSTY WINDS HAVE BEEN OCCURRING OVER THE WARNING AREA THIS
MORNING. SUSTAINED WINDS AS HIGH AS 43 MPH WITH GUSTS TO 56 MPH
WERE REPORTED AT BAKER THIS MORNING. STRONG NORTHWEST WINDS OF 35
TO 45 MPH WITH OCCASIONAL GUSTS TO AROUND 60 MPH WILL OCCUR
THROUGH MIDDAY OVER THE WARNING AREA. WINDS WILL BE SLIGHTLY LIGHTER
THIS AFTERNOON.

DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR DANGEROUS
CROSSWINDS ON ROADWAYS ACROSS SOUTHEAST MONTANA TODAY. PEOPLE IN
THE WARNING AREA SHOULD ALSO SECURE ANY LOOSE OUTDOOR PROPERTY.


$$

ARTHUR
000 
WWUS75 KBYZ 262041
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MDT SUN OCT 26 2008


MTZ032-033-037-262145-
/O.CAN.KBYZ.HW.W.0013.000000T0000Z-081027T0000Z/
CUSTER-FALLON-CARTER-
INCLUDING THE CITIES OF...MILES CITY...BAKER...EKALAKA
241 PM MDT SUN OCT 26 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED SOMEWHAT ACROSS THE AREA AND ARE NO LONGER
EXPECTED TO REACH WARNING CRITERIA. HOWEVER...NORTHWEST WINDS
FROM 25 TO 30 MPH WITH OCCASIONAL GUSTS TO 45 MPH MAY STILL OCCUR
IN THE BAKER VICINITY THE REMAINDER OF THE AFTERNOON. DRIVERS
ALONG HIGHWAY 12 FROM MILES CITY TO BAKER SHOULD STILL BE PREPARED
FOR STRONG GUSTY CROSS WINDS. WINDS WILL TURN MUCH LIGHTER BY
EVENING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Oct 25, 8:42 PM MDT, 6 hours 46 minutes earlier.

Area forecast discussion, Oct 25, 8:42 PM MDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
842 PM MDT SAT OCT 25 2008

.EVENING UPDATE...

STRONG AREA OF VORTICITY AND UPPER LEVEL WAVE CONTINUES TO DIVE
SOUTHEAST OUT OF CANADA ACROSS NORTH DAKOTA AND FAR EASTERN
MONTANA THIS EVENING. IN ADDITION...A COLD FRONT BACKED IN FROM
THE NORTHEAST ACROSS ALL BUT THE FAR WESTERN PORTIONS OF OUR
FORECAST AREA. WINDS CONTINUE TO BE QUITE GUSTY BUT HAVE BEGUN TO
WEAKEN SINCE SUNSET. SUSTAINED WINDS NOW MAINLY IN THE 20 MPH
RANGE WITH GUSTS NOW UNDER 40 MPH. THIS HOLDS TRUE AS WELL ACROSS
WHEATLAND COUNTY AS WINDS HAVE DECREASED WITH EACH PASSING HOUR
THIS EVENING. AS A RESULT...THE HIGH WIND WARNING IN EFFECT UNTIL
9PM FOR WHEATLAND COUNTY WILL BE ALLOWED TO EXPIRE WITH THIS
UPDATE. AS FOR PRECIP...GGW RADAR SHOWING AN ENHANCED AREA OF
PRECIP ACROSS THEIR AREA MOVING SOUTHEAST TOWARD OUR EASTERN
ZONES. BILLINGS RADAR HAS ALSO BEEN PICKING THIS UP AS IT IS JUST
ENTERING OUR COUNTY WARNING AREA. GFS HAS THE BEST HANDLE ON
CURRENT PRECIP LOCATION COMPARED WITH THE WRF. WILL CONTINUE WITH
SLIGHT POP CHANCES OUT EAST THROUGH MIDNIGHT. GFS PAINTS A SWATH
FROM 6-12Z ACROSS THE EAST AND PORTIONS OF THE CENTRAL ZONES SO
WILL ADD A SLIGHT RAIN AND/OR SNOW SHOWER CHANCE FOR THIS TIME
FRAME. REMAINDER OF FORECAST IN GOOD SHAPE. WILL CONTINUE WITH THE
HIGH WIND WATCH TOMORROW AFTERNOON FOR THE FAR EAST AS MODELS
STILL SHOWING STRONG WINDS. STILL LOOKS TO BE STRONG
SUBSIDENCE...COLD AIR ADVECTION AND PRESSURE RISES. HOWEVER...THE
QUESTION REMAINS TIMING OF THESE FEATURES AS BULK OCCURS DURING
THE EARLY MORNING AND THIS IS NOT THE FAVORED CLIMATOLOGICAL TIME
FOR HIGH WINDS ACROSS THE EAST. WILL WAIT TO SEE THE NEXT MODEL
OUTPUT BEFORE ANY UPGRADE. HOOLEY

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MILD EXTENDED FORECAST STILL ON TRACK. OVERALL MADE VERY LITTLE
CHANGES...BUT WHERE CHANGES WERE DONE WAS TO TWEAK UP MAXIMUM
TEMPERATURES MOST DAYS...BUT NOT TOO MUCH. ALSO ADDED SLIGHT
CHANCE POPS TO MOUNTAINS WEDNESDAY.

TUESDAY...LOOKS LIKE IT WILL BE A COOL START TO THE DAY BUT UPPER
RIDGE WILL BE WELL IN PLACE BY THE END OF THE DAY FOR A DRY AND
WARM DAY.

WEDNESDAY...SHORTWAVE PROGGED BY BOTH ECMWF AND GFS TO PUSH ACROSS
THE AREA WEDNESDAY. ECMWF TAKES THIS WAVE FURTHER SOUTH INTO
WYOMING AND GFS FURTHER NORTH ACROSS SOUTHERN MONTANA. EITHER WAY
DOESNT LOOK TOO SIGNIFICANT AND IS VERY PROGRESSIVE BUT FOR NOW
HAVE ADDED POPS TO MOUNTAINS BUT WE MAY NEED SOME ISOLATED CHANCE
OVER PLAINS LATER LOCATION OF WAVE BECOMES MORE CLEAR.

THURSDAY...GENERAL AGREEMENT IN MODELS WITH A RIDGE TO SOUTHWEST
FLOW OVER THE AREA...SUGGESTING ABOVE NORMAL TEMPERATURES AND
MAINLY DRY WEATHER.

FRIDAY AND SATURDAY...LESS AGREEMENT IN TIMING OF WHEN NEXT TROUGH
OR ENERGY SPINNING OFF OF IT OFF WEST COAST PUSHES INTO THE AREA.
HAVE KEPT WITH THE IDEA OF CLIMATOLOGY TYPE POPS WITH THIS
UNCERTAINTY BUT CONTINUED ABOVE NORMAL TEMPERATURES. RASCH

&&

.AVIATION...

THE STRONG WINDS WILL CONTINUE TO DECREASE THIS EVENING...BUT
WILL BE STRONG AGAIN SUNDAY IN AREAS EAST OF BILLINGS WITH GUSTS
TO NEAR 50 KNOTS POSSIBLE. THE SLIGHT CHANCE FOR SHOWERS EXISTS
ACROSS ALL AREAS TONIGHT WITH THE BEST CHANCE EAST OF BILLINGS.
SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 037/039 026/054 038/068 042/065 042/064 040/062 041/060
    22/W    00/U    00/U    00/B    00/B    12/W    22/W
LVM 035/049 028/063 035/071 039/069 038/065 037/061 037/058
    22/W    00/N    00/U    01/B    00/B    12/W    22/W
HDN 035/040 024/055 028/072 037/065 038/066 038/067 038/065
    22/W    00/U    00/U    00/B    00/B    12/W    22/W
MLS 028/038 021/050 021/065 037/066 040/066 038/061 039/058
    21/N    00/U    00/U    00/B    00/B    11/B    22/W
4BQ 028/037 020/053 026/066 037/064 038/065 036/064 037/066
    21/N    00/U    00/U    00/B    00/B    11/B    22/W
BHK 024/035 016/049 018/060 035/067 038/067 036/057 035/063
    20/N    00/U    00/U    00/U    10/B    11/B    11/B
SHR 033/042 023/059 027/069 036/067 036/066 034/063 035/062
    22/W    00/U    00/U    00/B    00/B    11/B    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
      EVENING FOR ZONES 32-33-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Oct 25, 2:58 PM MDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT SAT OCT 25 2008

MTZ028>042-056>058-063>068-WYZ098-099-262100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
258 PM MDT SAT OCT 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG WESTERLY WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL
CONTINUE OVER PORTIONS OF WHEATLAND COUNTY THROUGH EARLY THIS
EVENING. THE STRONGEST WINDS ARE EXPECTED IN THE HARLOWTON AREA
WESTWARD. PEOPLE TRAVELING ON HIGHWAY 12 BETWEEN MARTINSDALE AND
WHEATLAND COUNTY SHOULD BE PREPARED FOR THESE STRONG GUSTY WINDS.

A STRONG COLD FRONT WILL THEN MOVE THROUGH THE AREA TONIGHT BRINGING
MUCH COLDER AIR TO THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS ARE POSSIBLE OVER SOUTHEAST MONTANA ON
SUNDAY BEHIND THE COLD FRONT. NORTHWEST WINDS OF 35 TO 45 MPH
WITH GUSTS AROUND 60 MPH ARE POSSIBLE BY LATE SUNDAY MORNING
ACROSS CUSTER...FALLON...AND CARTER COUNTIES. WINDY CONDITIONS
WILL EXTEND WESTWARD TO TREASURE AND BIG HORN COUNTIES.

TEMPERATURES SUNDAY WILL BE MUCH COLDER THAN SATURDAY...WITH
MORNING HIGHS IN THE 30S AND LOWER 40S AND STEADY OR FALLING
TEMPERATURES THROUGH THE DAY. WIND CHILLS ACROSS EASTERN AREAS
WILL BE IN THE LOWER TEENS WITH THE STRONG WINDS EXPECTED THERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.